Oklahoma, 2008Hail and Damaging Winds in Oklahoma, August 9, 2008
August 9, 2008 · NWS TSA · 5 events in 4 counties and zones
Isolated severe thunderstorms occurred across southeast Oklahoma during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms occurred across southeast Oklahoma during the late afternoon and early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 9, 2:05 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 9, 2:05 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
305 PM CDT SAT AUG 9 2008
.DISCUSSION...
HEAVY RAIN EVENT TO UNFOLD ACROSS PORTIONS OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT
AND INTO SUNDAY MORNING. IN FACT...A FLASH FLOOD
WATCH WILL BE ISSUED FOR PORTIONS OF NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS THROUGH NOON SUNDAY
AS SOME AREAS HAVE ALREADY SEEN NEARLY AN INCH OF RAIN
TODAY. A FRONTAL BOUNDARY THAT EXTENDS FROM AN AREA OF
LOW PRESSURE ACROSS SOUTHWEST KANSAS TO NEAR A KGAG-KOKC-KMLC
WILL DRIFT TO THE NORTH TONIGHT AS THE AREA OF LOW PRESSURE
MOVES OFF TO THE EAST. A 50 KNOT LOW LEVEL JET WILL
DEVELOP OVERNIGHT ACROSS NORTHEAST OKLAHOMA AND PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS NORTH OF THE
FRONTAL BOUNDARY. 1 TO 3 INCHES OF RAIN WILL BE COMMON
ACROSS EXTREME NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS COULD LEAD TO
FLASH FLOODING OF LOW LYING AREAS. THIS ACTIVITY WILL
TAPER OFF SUNDAY MORNING AS THE INSENTROPIC LIFT WEAKENS.
HOWEVER...THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL
REMAIN IN THE FORECAST THROUGH MONDAY NIGHT ESPECIALLY
ACROSS SOUTHERN SECTIONS OF THE FORECAST AREA AS THE FRONTAL
BOUNDARY LINGERS IN THE VICINITY.
AFTER A COUPLE OF DRY DAYS...THE CHANCES OF SHOWERS AND
THUNDERSTORM RETURN TO THE FORECAST THURSDAY NIGHT
INTO SATURDAY AS A MID-LEVEL LOW DROPS OUT OF CANADA
AND INTO THE CENTRAL U.S..
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 74 87 67 86 / 80 40 20 10
FSM 73 87 69 82 / 80 70 40 20
MLC 76 91 70 86 / 40 30 30 20
BVO 71 84 63 84 / 100 40 20 10
FYV 69 81 64 81 / 100 70 30 20
BYV 66 75 62 80 / 100 80 30 20
MKO 71 86 67 82 / 70 50 20 10
MIO 68 82 64 84 / 100 60 20 10
F10 75 90 67 84 / 40 30 20 10
HHW 76 92 74 88 / 40 30 40 30
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM SATURDAY TO NOON SUNDAY FOR OKZ056-
OKZ057-OKZ058-OKZ062-OKZ063-OKZ068-OKZ069.
AR...FLASH FLOOD WATCH FROM 7 PM SATURDAY TO NOON SUNDAY FOR ARZ001-
ARZ002-ARZ010-ARZ011.
&&
SHORT TERM...07
LONG TERM....10Hazardous weather outlook, Aug 9, 3:56 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
456 PM CDT SAT AUG 9 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT SAT AUG 9 2008
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...PRIMARILY NEAR A LINE FROM PAWNEE TO POTEAU.
ONSET...ONGOING...AND DIMINISHING AFTER SUNSET.
FLASH FLOOD.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 9 PM.
AREA AT GREATEST RISK...FAR NORTHEAST OKLAHOMA AND
FAR NORTHWEST ARKANSAS.
HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A BOUNDARY THAT
DEVELOPED IN THE WAKE OF THE EARLY DAY THUNDERSTORM COMPLEX.
THIS BOUNDARY CURRENTLY RUNS ALONG A LINE FROM PAWNEE OKLAHOMA
TO GREENWOOD ARKANSAS. INSTABILITY HAS INCREASED ALONG THIS
BOUNDARY SUPPORTIVE OF ISOLATED SEVERE WEATHER WITH DOWNBURST
WINDS THE MOST LIKELY SEVERE WEATHER IMPACT. THE RISK OF
SEVERE WEATHER IS EXPECTED TO GRADUALLY DIMINISH AFTER SUNSET.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TONIGHT
FURTHER NORTH ACROSS CENTRAL KANSAS...AND TRACK SOUTHEASTWARD
IMPACTING FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
CONDITIONS FAVOR HEAVY RAINFALL POTENTIAL WITH THIS ACTIVITY
WHICH WILL SUPPORT A RISK FOR FLASH FLOODING. A FLASH FLOOD
WATCH HAS BEEN POSTED FOR PORTIONS OF FAR NORTHEAST OKLAHOMA
AND FAR NORTHWEST ARKANSAS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
REGIONAL SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER LOCAL
ACTIVATION MAY BE REQUIRED THROUGH THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
DISTURBANCES ALOFT WILL OCCASIONALLY PASS KEEPING THUNDERSTORMS
IN THE FORECAST MUCH OF THE UPCOMING WEEK. SEVERE WEATHER MAY
BE POSSIBLE SUNDAY AS INSTABILITY RETURNS IN THE WAKE OF SATURDAY
NIGHTS THUNDERSTORM COMPLEX. THE NEXT BEST CHANCE OF ORGANIZED
CONVECTION WILL BE THURSDAY NIGHT AND FRIDAY WITH A COLD FRONT.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.In the hours before
Special weather statement, Aug 9, 3:58 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
458 PM CDT SAT AUG 9 2008
OKZ071-092230-
MCINTOSH OK-
458 PM CDT SAT AUG 9 2008
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTY...
IN SOUTHEAST OKLAHOMA
NORTHERN MCINTOSH
AT 458 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHEAST OF PIERCE...MOVING EAST AT 11 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...CHECOTAH...ONAPA...PIERCE...
HITCHITA...RENTIESVILLE AND COUNCIL HILL.
THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
LAT...LON 3556 9575 3556 9562 3556 9561 3552 9537
3531 9549 3531 9550 3530 9551 3543 9584
TIME...MOT...LOC 2158Z 292DEG 10KT 3546 9561Thunderstorm Wind, McIntosh
- When
- August 9, 4:20 PM CST
- Where
- McIntosh County, 5 mi N of Eufaula
- Measured
- 74 kt (85 mph) measured gust
- Injuries
- 4 direct, 0 indirect
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 35.352, -95.580
Thunderstorm winds measured by a storm spotter at 85 miles an hour overturned several camper trailers and severely damaged boat docks at Lake Eufaula State Park. Three boats were capsized by the wind. Four people were transported to the hospital with injuries.
Hail, McIntosh
- When
- August 9, 4:20 PM CST
- Where
- McIntosh County, 5 mi N of Eufaula Arpk
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.452, -95.600
Thunderstorm Wind, Okfuskee
- When
- August 9, 5:23 PM CST
- Where
- Okfuskee County, Pharoah
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.420, -96.120
Thunderstorm winds estimated at 70 miles an hour blew down power lines, damaged the roofs of several barns and blew down numerous large tree limbs.
Thunderstorm Wind, Pushmataha
- When
- August 9, 6:42 PM CST
- Where
- Pushmataha County, 1 mi N of Albion
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.684, -95.100
Thunderstorm winds estimated at 70 miles an hour blew down several large tree limbs and a few trees. Power lines were also blown down.
Thunderstorm Wind, Le Flore
- When
- August 9, 7:12 PM CST
- Where
- Le Flore County, 9 mi W of Octavia
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.520, -94.858
Thunderstorm winds estimated at 70 miles an hour blew down several trees near Honobia.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Nebraska, August 9, 2008$300,000 · 2 events
- Flash Flood in Nebraska, August 9 to 10, 2008$250,000 · 1 event
- Flash Flood in Colorado, August 9, 2008$80,000 · 1 event
- Hail and Damaging Wind in New York, August 9, 20081 injured · $43,000 · 50 kt wind · 4 events
- Flash Flood in Kansas, August 9, 2008$60,000 · 1 event
- Hail and Damaging Winds in Montana, August 9, 2008$32,000 · 1.25 in hail · 5 events
- Flash Flooding and Flooding in Kansas, August 9 to 10, 2008$25,000 · 8 events
- Damaging Wind in Oklahoma, August 9, 2008$20,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 9, 20081.25 in hail · 14 events
- Hail and Damaging Winds in Montana, August 9, 20081.75 in hail · 7 events
- Hail and Heavy Rain in Kansas, August 9, 20080.88 in hail · 5 events
- Tornado and Hail in Montana, August 9 to 10, 2008EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132683, 132684, 132685, 132687, 132689.